Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Graph braid groups and right-angled Artin groups


Authors: Jee Hyoun Kim, Ki Hyoung Ko and Hyo Won Park
Journal: Trans. Amer. Math. Soc. 364 (2012), 309-360
MSC (2010): Primary 20F36, 20F65, 57M15
DOI: https://doi.org/10.1090/S0002-9947-2011-05399-7
Published electronically: August 2, 2011
MathSciNet review: 2833585
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a necessary and sufficient condition for a graph to have a right-angled Artin group as its braid group for braid index $ \ge 5$. In order to have the necessity part, graphs are organized into small classes so that one of the homological or cohomological characteristics of right-angled Artin groups can be applied. Finally we show that a given graph is planar iff the first homology of its 2-braid group is torsion-free, and we leave the corresponding statement for $ n$-braid groups as a conjecture along with a few other conjectures about graphs whose braid groups of index $ \le 4$ are right-angled Artin groups.


References [Enhancements On Off] (What's this?)

  • 1. A. Abrams, Configuration space of braid groups of graphs, Ph.D. thesis in UC Berkeley, ProQuest LLC, Ann Arbor, MI, 2000. MR 2701024
  • 2. A. Abrams and R. Ghrist, Finding topology in factory: Configuration spaces, Amer. Math. Monthly 109(2) (2002), 140-150. MR 1903151 (2003c:68222)
  • 3. W. Bruns and J. Gubeladze, Combinatorial invariance of Stanley-Reisner rings, Georgian Math. J. 3(4) (1996), 315-318. MR 1397814 (97d:13025)
  • 4. R. Charney, An introduction to right-angled Artin groups, Geom. Dedicate 125 (2007), 141-158. MR 2322545 (2008f:20076)
  • 5. R. Charney and M. Davis, Finite $ K(\pi, 1)$s for Artin groups, Prospects in topology, Ann. of Math. Stud. 138, Princeton Univ. Press, Princeton, NJ, 1995, pp. 110-124. MR 1368655 (97a:57001)
  • 6. F. Connelly and M. Doig, Braid groups and right-angled Artin groups, arXiv:math.GT/0411368.
  • 7. J. Crisp and B. Wiest, Embeddings of graph braid and surface groups in right-angled Artin groups and braid groups, Algebr. Geom. Topol. 4 (2004), 439-472. MR 2077673 (2005e:20052)
  • 8. D. Farley, Homology of tree braid groups, Contemp. Math. 394 (2006), 102-112. MR 2216709 (2007c:20093)
  • 9. D. Farley and L. Sabalka, Discrete Morse theory and graph braid groups, Algebr. Geom. Topol. 5 (2005), 1075-1109 (electronic). MR 2171804 (2006f:20051)
  • 10. D. Farley and L. Sabalka, On the cohomology rings of tree braid groups, J. Pure Appl. Algebra 212(1) (2007), 53-71. MR 2355034 (2008j:20107)
  • 11. R. Forman, Morse theory for cell complexes, Adv. Math. 143(1) (1998), 90-145. MR 1612391 (99b:57050)
  • 12. R. Ghrist, Configuration spaces and braid groups on graphs in robotics, Knots, braids, and mapping class groups--papers dedicated to Joan S. Birman (New York, 1998), pp. 29-40, AMS/IP Stud. Adv. Math. 24, Amer. Math. Soc., Providence, RI, 2001. MR 1873106 (2002j:55015)
  • 13. D. Matei and A. Suciu, Cohomology rings and nilpotent quotients of real and complex arrangements, Arrangements--Tokyo 1998, Adv. Stud. Pure Math. 27, Kinokuniya, Tokyo, 2000, pp. 185-215. MR 1796900 (2002b:32045)
  • 14. L. Sabalka, Embedding right-angled Artin groups into graph braid groups, Geom. Dedicata 124 (2007), 191-198. MR 2318544 (2008e:20057)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20F36, 20F65, 57M15

Retrieve articles in all journals with MSC (2010): 20F36, 20F65, 57M15


Additional Information

Jee Hyoun Kim
Affiliation: Department of Mathematics, Korea Advanced Institute of Science and Technology, Daejeon, 305-701, Korea
Email: kimjeehyoun@kaist.ac.kr

Ki Hyoung Ko
Affiliation: Department of Mathematics, Korea Advanced Institute of Science and Technology, Daejeon, 305-701, Korea
Email: knot@kaist.ac.kr

Hyo Won Park
Affiliation: Department of Mathematics, Korea Advanced Institute of Science and Technology, Daejeon, 305-701, Korea
Email: H.W.Park@kaist.ac.kr

DOI: https://doi.org/10.1090/S0002-9947-2011-05399-7
Keywords: Braid group, right-angled Artin group, discrete Morse theory, planar, graph
Received by editor(s): August 11, 2009
Received by editor(s) in revised form: May 24, 2010, June 6, 2010, and June 12, 2010
Published electronically: August 2, 2011
Additional Notes: This work was supported by the Korea Science and Engineering Foundation (KOSEF) grant funded by the Korea government (MOST) (No. R01-2006-000-10152-0)
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society